Antithyroid drugs can be a rare cause of agranulocytosis (0.5% of treated patients). Suspension of these drugs is mandatory in these patients and may result in worsening hyperthyroidism. We report the case of a 27-year-old woman who is 3 months post-partum, breastfeeding, and suffering with Graves' disease hyperthyroidism treated first with methimazole and then with propylthiouracil due to a methimazole allergy. She was admitted for urosepsis and agranulocytosis. The patient was diagnosed with propylthiouracil related agranulocytosis, diffuse toxic goiter and thyro-gastric syndrome. Antithyroid drug therapy was stopped resulting in a worsening of thyrotoxicosis. Agranulocytosis was treated with 8 doses of G-CSF with full recovery. To rapidly restore euthyroidism and to perform a thyroidectomy, the patient received 6 therapeutic plasma exchange (TPE) procedures, to clear thyroid hormones and anti-TSH receptor antibodies from blood, resulting in a pre-surgical euthyroid state without antithyroid drug therapy. Two years after thyroidectomy, the patient is well under thyroid hormone replacement therapy with a normal granulocyte count.
Graves' disease thyrotoxicosis and propylthiouracil related agranulocytosis successfully treated with therapeutic plasma exchange and G-CSF followed by total thyroidectomy / Candoni, A.; De Marchi, F.; Vescini, F.; Mauro, S.; Rinaldi, C.; Piemonte, M.; Rabassi, N.; Dubbini, M. V.; Fanin, R.. - In: MEDITERRANEAN JOURNAL OF HEMATOLOGY AND INFECTIOUS DISEASES. - ISSN 2035-3006. - 9:1(2017), pp. 2017058-2017062. [10.4084/mjhid.2017.058]